Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Ramanujan duals and automorphic spectrum

Authors: M. Burger, J.-S. Li and P. Sarnak
Journal: Bull. Amer. Math. Soc. 26 (1992), 253-257
MSC (2000): Primary 22E45; Secondary 11F70, 22E40
MathSciNet review: 1118700
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the notion of the automorphic dual of a matrix algebraic group defined over Q. This is the part of the unitary dual that corresponds to arithmetic spectrum. Basic functorial properties of this set are derived and used both to deduce arithmetic vanishing theorems of "Ramanujan" type as well as to give a new construction of automorphic forms.

References [Enhancements On Off] (What's this?)

  • [A] J. Arthur, On some problems suggested by the trace formula, Lecture Notes in Math., vol. 1041, Springer-Verlag, New York, 1983, pp. 1-50. MR 748504 (85k:11025)
  • [B] A. Borel, Compact Clifford-Klein forms of symmetric spaces, Topology 2 (1963), 111-122. MR 0146301 (26:3823)
  • [BB] M. W. Baldoni-Silva and D. Barbasch, The unitary dual of real rank one groups, Invent Math. 72 (1983), 27-55. MR 696689 (84k:22022)
  • [BS] M. Burger and P. Sarnak, Ramanujan Duals II, Invent. Math. 106 (1991), 1-11. MR 1123369 (92m:22005)
  • [BW] A. Borel and N. Wallach, Continuous cohomology, discrete subgroups and representations of reductive groups, Ann. of Math. Stud. 94 (1980). MR 1721403 (2000j:22015)
  • [CHH] M. Cowling, U. Haagerup and R. Howe, Almost $ {L^2}$-matrix coefficients, J. Reine Angew. Math. 387 (1988), 97-110. MR 946351 (89i:22008)
  • [D] J. Dixmier, $ {C^{\ast}}$-algebras, North-Holland, Amsterdam, 1977. MR 0458185 (56:16388)
  • [EGM] J. Elstrodt, F. Grunewald and T. Mennicke, Poincaré series, Kloosterman sums, and eigenvalues of the Laplacian for congruence groups acting on hyperbolic spaces, Invent. Math. 101 (1990), 641-685. MR 1062799 (91j:11038)
  • [F] J. Faraut, Distributions sphériques sur les espaces hyperboliques, J. Math. Pures Appl. 58 (1979), 369-444. MR 566654 (82k:43009)
  • [GJ] S. S. Gelbart and H. Jacquet, A relation between automorphic representations on $ {\text{GL(2)}}$ and $ {\text{GL(3)}}$, Ann. Sci. École Norm. Sup. (4 $ ^{\emph{e}}$) II (1978), 471-542. MR 533066 (81e:10025)
  • [GGP-S] I. Gelfand, M. Graev, and I. Piatetsky-Shapiro, Representation theory and automorphic functions, Saunders, San Francisco, 1969. MR 0233772 (38:2093)
  • [GW] de George and N. Wallach, Limit formulas for multiplicities in $ {L^2}(\Gamma \backslash G)$, Ann. of Math. (2) 107 (1978), 133-150. MR 0492077 (58:11231)
  • [HP-S] R. Howe and I. Piatetski-Shapiro, Some examples of automorphic forms on Sp(4), Duke Math. J. 50 (1983), 55-106. MR 700131 (84m:10019)
  • [JL] H. Jacquet and R. P. Langlands, Automorphic forms on $ {\text{GL(2)}}$, Lecture Notes in Math., vol. 114, Springer-Verlag, New York, 1970. MR 0401654 (53:5481)
  • [K] B. Kostant, On the existence and irreducibility of a certain series of representations, Bull. Amer. Math. Soc. 75 (1969), 627-642. MR 0245725 (39:7031)
  • [LP-SS] J. S. Li, I. Piatetsky-Shapiro and P. Sarnak, Poincaré series for $ {\text{SO}}(n,1)$, Proc. Indian Acad. Sci. 97 (1987), 231-237. MR 983616 (90j:11040)
  • [L] R. P. Langlands, On the functional equation satisfied by Eisenstein series, Lecture Notes in Math., vol. 544, Springer-Verlag, New York, 1976. MR 0579181 (58:28319)
  • [Li1] J. S. Li, Theta lifting for unitary representations with nonzero cohomology, Duke Math. J. 61 (1991), 913-937. MR 1084465 (92f:22024)
  • [Li2] -, Nonvanishing theorems for the cohomology of certain arithmetic quotients, preprint, 1990.
  • [M] G Margulis, Discrete subgroups of semi-simple Lie groups, Ergeb. Math. Grenzeb. (3), vol. 17 Springer-Verlag, New York, 1989.
  • [MO] T. Matsuki and T. Oshima, A description of the discrete series for semi-simple symmetric spaces, Adv. Stud. Pure Math. 4 (1984), 331-390. MR 810636 (87m:22042)
  • [MR] J. Millson and M. Raghunathan, Geometric construction of cohomology for arithmetic groups I, Proc. Indian Acad. Sci. Math. Sci. 90 (1981), 103-123. MR 653949 (83d:22008)
  • [T] J. Tits, Classification of algebraic semisimple groups, Proc. Sympos. Pure Math., vol. IX, Amer. Math. Soc, Providence, RI, 1966, pp. 33-62. MR 0224710 (37:309)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 22E45, 11F70, 22E40

Retrieve articles in all journals with MSC (2000): 22E45, 11F70, 22E40

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society